Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 96, NWS Midland/Odessa, TX

September 28, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2008, 12:55 PM CDT for Presidio County, Texas. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2008, 12:55 PM CDT (17:55 UTC)
Expired
Sep 29, 2008, 7:00 PM CDT
In force
30 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.9 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 281755
FFWMAF
TXC377-290000-
/O.NEW.KMAF.FF.W.0096.080928T1755Z-080929T0000Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE LUIS LEON DAM ON
  THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 700 PM CDT

* AT 1254 PM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS LEON        
  RESERVOIR INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT IN    
  ELEVATED RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE RIO     
  GRANDE AT PRESIDIO. ALTHOUGH THE RELEASE RATE HAS DECREASED...     
  ELEVATED RIVER LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE FOR   
  THE IMMEDIATE FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
4 follow-up statements
000 
WGUS54 KMAF 282347
FFWMAF
TXC377-290600-
/O.EXT.KMAF.FF.W.0096.000000T0000Z-080929T0600Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 100 AM CDT MONDAY

* AT 644 PM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS           
  LEON RESERVOIR INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT 
  IN ELEVATED RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE 
  RIO GRANDE AT PRESIDIO. ALTHOUGH THE RELEASE RATE HAS DECREASED...
  ELEVATED RIVER LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE FOR 
  THE IMMEDIATE FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
000 
WGUS54 KMAF 290553
FFWMAF
TXC377-291200-
/O.EXT.KMAF.FF.W.0096.000000T0000Z-080929T1200Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 AM CDT MON SEP 29 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 700 AM CDT

* AT 1252 AM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS           
  LEON RESERVOIR INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT 
  IN ELEVATED RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE 
  RIO GRANDE AT PRESIDIO. ALTHOUGH THE RELEASE RATE HAS DECREASED...
  ELEVATED RIVER LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE FOR 
  THE IMMEDIATE FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
000 
WGUS54 KMAF 291154
FFWMAF
TXC377-291800-
/O.EXT.KMAF.FF.W.0096.000000T0000Z-080929T1800Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 AM CDT MON SEP 29 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 100 PM CDT MONDAY

* AT 652 AM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS           
  LEON RESERVOIR INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT 
  IN ELEVATED RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE 
  RIO GRANDE AT PRESIDIO. ALTHOUGH THE RELEASE RATE HAS DECREASED...
  ELEVATED RIVER LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE FOR 
  THE IMMEDIATE FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
000 
WGUS54 KMAF 291751
FFWMAF
TXC377-300000-
/O.EXT.KMAF.FF.W.0096.000000T0000Z-080930T0000Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT MON SEP 29 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 700 PM CDT

* AT 1250 PM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS           
  LEON RESERVOIR INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT 
  IN ELEVATED RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE 
  RIO GRANDE AT PRESIDIO. ALTHOUGH THE RELEASE RATE HAS DECREASED...
  ELEVATED RIVER LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE FOR 
  THE IMMEDIATE FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 12:38 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 28, 12:38 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT SUN SEP 28 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

VRF CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THE FORECAST
PERIOD AS REGION REMAINS UNDER THE INFLUENCE OF HIGH PRESSURE
CENTERED ACROSS THE FOUR CORNERS REGION. LIGHT PRESSURE GRADIENT EARLY
THIS AFTERNOON WILL GIVE WAY TO LIGHT EAST NORTHEAST
WINDS THIS AFTERNOON...BEFORE BECOMING LIGHT AND VARIABLE OVERNIGHT.
STRATOCU DECK WILL GRADUALLY DISSIPATE EARLY THIS EVENING WITH
LOSS OF DAYTIME HEATING. DRIER AIR WILL CONTINUE TO INUNDATE THE
REGION OVERNIGHT...LEADING TO GENERALLY CLEAR SKIES TONIGHT
THROUGH TOMORROW.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

32
Hazardous weather outlook, Sep 28, 4:21 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 AM CDT SUN SEP 28 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
421 AM CDT SUN SEP 28 2008 /321 AM MDT SUN SEP 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE AT AND
DOWNSTREAM OF PRESIDIO. WATER RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO HAVE CAUSED RIVER LEVELS TO RISE TO MODERATE AND MAJOR FLOOD
STAGES. HIGHWAY 170 REMAINS CLOSED...AS WELL AS THE INTERNATIONAL
BRIDGE AT PRESIDIO AND OTHER SMALLER ROADS. MOTORISTS IN THE AREA
SHOULD USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH
WATER COVERED ROADWAYS. CONTINUE TO FOLLOW INSTRUCTIONS PROVIDED
BY LOCAL EMERGENCY OFFICIALS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE. THE RELEASE
RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST SEVERAL
DAYS...BUT RIVER AND LOWLAND FLOODING ARE EXPECTED TO CONTINUE
INDEFINITELY. CONTINUE TO MONITOR RIVER AND WEATHER CONDITIONS FOR
ANY CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.